Nothing Can Be Done

Well, the past few days have been interesting. And very painful.

On Sunday (Day 11 of Tecfidera), at around 3:30 p.m., after having indulged in a delicious family meal, celebrating my father-in-law’s birthday, my upper abdomen started hurting. I had read all the prescribing information on Tecfidera and figured that the pain would subside shortly. I was wrong. Very wrong.

Fast forward to that night, at around 11 p.m., after hurting for about 8 hours when I was calling the 24-hour Active Nurses line to find any form of relief. The words, “I’m sorry, ma’am, but it’s a known side effect and nothing can be done,” broke my heart.

I read on one of the Tecfidera message boards that someone had been in so much pain that they called an ambulance, and the EMT just gave them 50 mg of Benedryl and took them to the hospital, where they were told that nothing could be done.

So, I asked Adam to pick me up some Benedryl and I took 50 mg.  25 mg usually knocks me unconscious, so I figured 50 would do the trick. It didn’t. I didn’t sleep at all Sunday night/Monday morning.  I couldn’t! I was in too much pain, and I told Adam when he woke up at 5 a.m. for work, “I think I need to go to the hospital.”  He chose to stay home with me rather than go to work, and I am more thankful for that than I can possibly express.

At 9 a.m., I looked at my morning dose of Tecfidera and said that I wasn’t sure that I could take it.  I was ready to quit the drug entirely and go back to nightly injections of Copaxone, even though the MRIs were showing that Copaxone wasn’t helping me. Though I’d suffered with injection site reactions that burned and stung like a bee sting, every night for 6 years, I had never been in so much pain that it made me double over in bed, crying, and clutching my stomach. It seemed like the only reasonable option.

I did as the nurse advised and called my neurologist first thing in the morning.  He too echoed the sentiment, “Nothing can be done.” He had me skip the Monday evening dose to let my stomach heal. He said if this continues, I’ll have to go to a lower, less effective dose.  My thought was, “If it’s not effective, what’s the point in taking it?”

It wasn’t until Tuesday morning that I started to feel a like a human being again. Tuesday, I made sure to eat a large breakfast and a large dinner with my medication, and I woke up today feeling okay.

However, now it’s 3 p.m. and my stomach is hurting just as badly as it was at the same time on Sunday. I want to crawl into a ball and die.

All I can think is that I’m going to be in pain like this until I stop taking the medication, despite knowing that the prescribing information and the nurse both said that abdominal pain tends to stop after the first month… but who can endure a month of this?

My irrational brain says that all MS drugs are bad for you: they all have side effects that are equal to or worse than enduring the indignities caused by MS, and the only knowledge you have of whether or not they slow down progression is based on other people’s MRIs, not your own. Sure, you get an MRI every year or so, but every time you get one, there are more lesions, so you just hope that the drug is making it a smaller number than it would have been.

People with MS continue to develop lesions with ALL of the MS drugs on the market. We still have relapses (though the number of them is supposed to be less) on ALL of the MS drugs on the market.  People on every kind of MS medication continue to become more and more disabled. Hell, the interferon-beta drugs (Avonex, Etaxia, Rebif, and Betaseron) have been proven not to slow the onset of disability, despite causing a plethora of awful side effects and costing around $50,000 a year. NOT ONE MS MEDICATION ACTUALLY STOPS MS.

As I sit here with an upper abdomen that is very sore and painful, all I can think about is how today is yet another day that I can’t go work out. Another day that I am losing to MS because of the medicine I’m choosing to poison myself with.

But what’s the alternative?  Not taking a disease modifying drug and leaving multiple sclerosis the ability to attack your body faster and in more places?  This is the dilemma that all patients with MS suffer with: Is it better to cause myself known physical harm in hopes that it will be less painful/harmful than what MS would do to me if I weren’t taking medicine?

Right now, my medication is causing me more disability than multiple sclerosis. I am sore all over. My stomach feels like The Incredible Hulk punched me directly in the stomach, right below my rib cage. I am flooded with irrational suicidal thoughts that I  have to fight because I just want to make the pain end. And writing this is taking a monumental amount of effort.

But what can be done? I’m seriously asking.

Advertisements

3 thoughts on “Nothing Can Be Done

  1. Thank you thank you thank you. It’s nice to know I’m not the only person asking this question. My tecfidera prescription is sitting on my kitchen counter, still unopened. I said I’ll start tomorrow, maybe after Christmas, now it’s after Christmas, soooo maybe I should wait till Monday or January 1st. Honestly though I have no desire to start, I’m terrified to try.

    • It’s completely understandable to be afraid to start Tecfidera. Even the people I know who have been successful at getting through the 1st month and have chosen to make it their permanent DMD still had some issues with it during the first 3 weeks. I’m a member of an online support group on Facebook for folks around my age who have MS and live in Chicago. About 10 of us tried it. Only 3 were able to handle the side effects and get to the point that the drug no longer made them sick at their stomach. But, I’ll tell you – those 3 are very, very happy with it, and they don’t complain of stomach problems at this point.

      Not everybody suffers the same side effects from Tecfidera. You may be one of the lucky ones! Heck, you may not have any side effects at all! Just be sure to eat a full meal before each pill and take a baby aspirin about an hour before you take your Tecfidera. That’s the message I got repeatedly.

      Remember that Tecfidera has a 24/7 nurse line available, and your neurologist will also want to know if you need any assistance. I hope that it works out for you.

      And, if for some reason, it doesn’t — there’s always Gilenya (which I am very happy on) or Aubagio if you want to keep with an oral drug.

      Good luck!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s